Wisconsin, 2016Heavy Snow in Wisconsin, December 8 to 9, 2016
December 8 to 9, 2016 · NWS GRB · 1 event in 1 county or zone
Heavy snow fell across parts of Vilas County from snow showers that developed as cold air moved across the relatively warm waters of Lake Superior. 0 inches of snow fell at Lac du Flambeau, and there were unofficial reports of 10 to 11 inches farther to the north, around Manitowish Waters and Winchester.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across parts of Vilas County from snow showers that developed as cold air moved across the relatively warm waters of Lake Superior. A storm total of 8.0 inches of snow fell at Lac du Flambeau, and there were unofficial reports of 10 to 11 inches farther to the north, around Manitowish Waters and Winchester.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 8, 3:31 AM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Dec 8, 3:31 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
331 AM CST Thu Dec 8 2016
Forecast discussion for routine morning forecast issuance
.SYNOPSIS...
Issued at 327 AM CST Thu Dec 8 2016
Significant snow in the Lake Superior snowbelt today into Friday,
with scattered snow showers and flurries elsewhere. Snow still
possible this weekend, though perhaps not as much as earlier
anticipated.
High upper heights/blocky flow over the northeast Pacific was
allowing cold air to build up over eastern Alaska and Canada.
Downstream over North America, a strong band of westerlies with
modest amplitude was across the CONUS, with a longwave trough over
the central part of the country. The trough will progress into the
Atlantic the next few days, allowing the flow in its wake to
flatten back to a nearly zonal regime by the weekend. Some
reamplification will occur late in the weekend and next week as a
deep upper low digs southeast toward western Hudson Bay.
The medium range models are struggling greatly handing systems in
the fast relatively low amplitude flow developing across the
CONUS. Substantial jumps in the timing and track of systems have
been occurring and will probably continue given the large scale
pattern. This is affecting the specifics of daily temperatures and
precipitation timing and amounts, though the big picture remains
unchanged. For most of the period, temperatures will vary from day
to day due to the passage of individual systems, likely shifting
from slightly above to modestly below normal. A cold snap with
well below normal temperatures still appears likely late in the
period. The large scale pattern favors active weather, with
several opportunities for snow.
&&
.SHORT TERM...Today...Tonight...and Friday
Issued at 327 AM CST Thu Dec 8 2016
No changes to headlines this morning as previous forecast
reasoning remains largely intact. Expect a significant snow event
in the Lake Superior snowbelt the next 30 hours. Sharp surface
trough was shifting south, now approaching ASX in northwest
Wisconsin. Winds aloft were veering NNW over Lake Superior. KDLH
and KMQT WSR-88Ds have indicated an increase in convective-looking
returns over the lake the past couple hours. This is the beginning
of the evolution of the lake snow bands. Still expect an organized
snow band to affect western Vilas and possibly western Oneida
counties today. Snow showers will continue in the snowbelt tonight
into Friday, though lowering inversion heights and slowly backing
flow aloft suggest precipitation will become more scattered and
gradually decrease in intensity. Lake-effect off eastern Lake
Superior could affect the northern Door at times as well.
Flurries were common across the rest of the area early this
morning. Expect scattered snow showers and flurries today into
this evening as the weakening surface trough shifts through.
Clouds may begin to break some tonight into Friday, especially in
the northwest-flow downslope area of northeast Wisconsin.
Tweaked temperatures a little away from the statistical guidance
and more toward the model surface temperatures. Those normally
verify better when clouds and precipitation are present.
.LONG TERM...Friday Night Through Wednesday
Issued at 327 AM CST Thu Dec 8 2016
The main point of contention in the long-term centers around
trying to get a handle on a system that is expected to affect
northeast WI at some point later this weekend. The latest trend
among some of the models is to have in effect two separate snow
events. The first one would be Saturday afternoon through Saturday
night in association with WAA/frontogenetical forcing. The second
one would be Sunday night into Monday morning in associated with
the main mid-level trough/associated surface low. Once this system
clears, the floodgates to arctic air is still set to arrive toward
the middle of next week with sub-zero min temperatures and
bitterly cold wind chills.
Quiet and cold conditions will exist over the region Friday night
as a weak surface ridge builds into western WI by daybreak.
Depending on how extensive any breaks in the clouds can develop,
there is potential for temperatures to drop farther than
anticipated, especially over north-central WI where a fresh snow
pack resides. May need to make adjustments to the north with min
temperatures in the zero to 5 above range north-central, 6 to 12
above elsewhere except middle teens near Lake MI. Models continue
to struggle with the timing/strength of a mid-level trough as it
moves across the Rockies on Saturday. The CMC and GFS actually
look similar with respect to increasing isentropic lift and mid-
level frontogenetical forcing into WI by Saturday afternoon with a
band of light snow mainly over the southern half of the state. If
timing holds, parts of central WI could see around one-half inch
of accumulation by 00z Sunday. Max temperatures to be in the
middle teens north-central, 15-20 degrees elsewhere except lower
20s near Lake MI.
While snow will continue over the forecast area Saturday night,
there are doubts as to the amount of QPF that will fall as the
stronger mid-level forcing appears to now stay to our south. The
primary mid-level trough to only be entering the Plains later
Saturday night, so this feature will not be a factor in our
weather yet. Have decided to lower QPF values a little and this
translates to snow accumulations to range from a couple of inches
north, to 3-5 inches south which would be advisory criteria should
these values hold in later updates. Min temperatures Saturday
night to range from 10 to 15 above north, 15 to 20 degrees south.
The bulk of the 00z models essentially hold the mid-level trough
over the central Plains on Sunday as additional jet energy helps
to sharpen the trough. Anticipate seeing some kind of cyclogenesis
develop ahead of the trough and both the CMC and ECMWF do show an
area of low pressure moving toward the Mid-MS Valley. For
northeast WI, we will be on the northern fringes of modest
isentropic lift/mid-level forcing as weak shortwaves lift
northeast into southern sections of the Great Lakes. Look for
additional accumulation that will range from very little north, to
less than an inch south. Max temperatures on Sunday will be around
20 degrees north-central, lower to middle 20s south except upper
20s along Lake MI.
Model differences with the handling of this system persist into
the start of the work week with the primary discrepancies being
the strength of the surface low and the strength of the mid-level
trough. Models continue to have run-to-run inconsistencies which
make for low confidence on how this will play out. Latest thinking
would be to have the system lift northeast toward the Great Lakes
Sunday night into Monday with the potential for headline snow
amounts IF the surface low track is favorable (passes by to our
south and east). Just too much uncertainty here to make massive
changes to the forecast, thus have just raised pops for Sunday
night and Monday morning (east) for now and hope later model runs
can get on the same page. Max temperatures on Monday to be from 10
to 15 above central, 15 to 20 east except lower 20 near Lake MI.
After a brief break in the snow chances late Monday into Monday
night, precipitation chances re-appear late Monday night into
Tuesday as a strong cold front sweeps through the region. Behind
this front, temperatures will plummet well below normal through
mid-week. If you add in west winds of 10 to 15 mph, we could be
looking at wind chills by Tuesday morning as cold as 15 below zero
over parts of north-central WI. It appears that Tuesday night will
be the coldest night as the crux of the arctic air moves over the
Great Lakes. Min temperatures could reach double digits below zero
if enough clouds can stay away. Some moderation in temperatures is
forecast for later next week as the mean flow flattens out and the
arctic air retreats back into Canada.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 327 AM CST Thu Dec 8 2016
Primarily MVFR conditions were present early this morning, though
some locations in east-central Wisconsin have edged up into the
VFR category. Little change in ceilings is expected. On the other
hand, visibilities will probably vary considerably in the snow
showers expected today, possibly dropping to IFR for brief
periods. More persistent IFR/LIFR conditions are expected in the
snowbelt.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Friday for WIZ005.
Winter Weather Advisory until 6 AM CST Friday for WIZ010.
&&
SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, Dec 8, 3:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
353 AM CST THU DEC 8 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
353 AM CST THU DEC 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
POOR TRAVEL CONDITIONS ARE EXPECTED IN THE LAKE SUPERIOR SNOWBELT
DUE TO HEAVY LAKE-EFFECT SNOW SHOWERS TODAY AND TONIGHT. A WINTER
STORM WARNING IS IN EFFECT FOR VILAS COUNTY...AND A WINTER WEATHER
ADVISORY IS IN EFFECT FOR ONEIDA COUNTY. SURROUNDING AREAS ARE
ALSO LIKELY TO RECEIVE SOME SNOW...SO HAZARDOUS TRAVEL IS POSSIBLE
ACROSS MUCH OF NORTHERN WISCONSIN.
ALTHOUGH WIDESPREAD TRAVEL IMPACTS ARE NOT ANTICIPATED...ROADS
ACROSS THE REMAINDER OF THE AREA COULD BE SLIPPERY AT TIMES TODAY
DUE TO SNOW SHOWERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE LAKE-EFFECT SNOW SHOWERS ARE EXPECTED TO GRADUALLY DIMINISH
ON FRIDAY.
HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE AT TIMES THIS WEEKEND. A
COMPLEX WEATHER SCENARIO IS TAKING SHAPE STARTING THIS WEEKEND AND
CONTINUING INTO EARLY NEXT WEEK...WHERE A ONE-TWO PUNCH OF SNOW IS
SHAPING UP. THE FIRST ACCUMULATING SNOW EVENT IS FORECAST TO
ARRIVE LATE SATURDAY AFTERNOON AND CONTINUE THROUGH SATURDAY
NIGHT. THE SECOND SNOW EVENT IS EXPECTED TO ARRIVE SUNDAY NIGHT
INTO MONDAY MORNING. WHILE THERE REMAINS SIGNIFICANT UNCERTAINTY
IN THE TIMING AND TRACK OF EACH EVENT...IT STILL APPEARS THAT
ACCUMULATING SNOW WILL OCCUR AND IMPACT TRAVEL. STAY TUNED FOR
ADDITIONAL FORECASTS AND STATEMENTS CONCERNING THESE POTENTIAL
SNOW EVENTS.
ARCTIC AIR WILL SURGE INTO NORTHEAST WISCONSIN TOWARD THE MIDDLE
OF NEXT WEEK. THIS ARCTIC SURGE IS EXPECTED TO BRING BITTERLY
COLD TEMPERATURES AND THE POTENTIAL FOR DOUBLE DIGIT BELOW ZERO
WIND CHILLS TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS FROM VILAS AND ONEIDA COUNTIES ARE GREATLY
APPRECIATED.
LMZ521-522-541>543-091200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
353 AM CST THU DEC 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SKOWRONSKI/KALLAS
In the hours before
Special weather statement, Dec 8, 5:09 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Green Bay WI
509 AM CST Thu Dec 8 2016
WIZ005-010-081430-
Vilas-Oneida-
509 AM CST Thu Dec 8 2016
...TRAVEL CONDITIONS EXPECTED TO DETERIORATE THIS MORNING...
Scattered snow showers and flurries occurred overnight, likely
resulting in slippery roadways. At 500 am, radar indicated lake-
effect snow bands organizing over western Lake Superior. The
bands are likely to strengthen this morning as conditions become
more favorable for lake snow. The bands of snow showers will
affect Vilas and Oneida Counties at times. As the snow showers
increase, travel conditions will begin to deteriorate.
Morning commuters should allow extra time to reach their
destination. The latest Wisconsin road conditions can be obtained
by calling 511.
Skowronski
Heavy Snow, Vilas
- When
- December 8, 6:00 AM CST to December 9, 6:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Lake effect snow showers dropped 8.0 inches of snow at Lac du Flambeau.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 8 to 10, 2016$1.8 million · 5 events
- Lake-Effect Snow in Pennsylvania, December 8 to 10, 2016$550,000 · 3 events
- Lake-Effect Snow in New York, December 8 to 11, 2016$171,000 · 9 events
- Strong Wind in Texas, December 8, 2016$40,000 · 1 event
- Ice Storm and Winter Storm in Oregon, December 8 to 10, 2016$13,000 · 11 events
- Winter Storm in Wyoming, December 8 to 11, 201612 events
- Winter Storm and High Wind in Wyoming, December 8 to 10, 201669 kt wind · 11 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Ice Storm and Winter Storm in Washington, December 8 to 10, 2016$3,000 · 8 events
- Heavy Snow in Idaho, December 8 to 10, 20168 events
- Extreme Cold in Wyoming, December 8, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664887.